Blizzard, Dundy
- When
- November 27, 2:00 PM MST to November 28, 5:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A slow-moving storm system moved out of Colorado into central Kansas. Strong gradient winds on the back side of the storm produced a prolonged period of very low visibility and extreme wind.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A slow-moving storm system moved out of Colorado into central Kansas. Strong gradient winds on the back side of the storm produced a prolonged period of very low visibility and extreme wind. Snowfall amounts across southwest Nebraska ranged from two to three inches in Dundy county to around seven inches in Red Willow county at McCook. Peak wind gusts were measured at 68 mph in McCook, resulting in whiteout conditions, five to ten-foot snow drifts and closure of all county roads for two days. Numerous power outages were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 27, 4:01 AM MST, 9 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
401 AM MST SUN NOV 27 2005
.DISCUSSION...BREWING WINTER STORM PRIMARY FORECAST CONCERN. ALL THE
SHORT TERM MODELS INCLUDING NAM/GFS/SREF TRENDED SLOWER AND FURTHER
SOUTH/WEST WITH UPPER LOW AND ATTENDANT SURFACE FEATURES AND
PRECIPITATION. SREF SEEMS TO HAVE THE BEST CONTINUITY AND WILL BE
PREFERRED MODEL SOLUTION.
WATER VAPOR LOOP THIS MORNING SHOWS THE STRONG UPPER LOW DIGGING
INTO NORTHERN NEW MEXICO. 500MB HEIGHT FALLS OF 10-15 DAM WERE
CENTERED OVER THE FOUR CORNERS AREA. 6-HOUR SURFACE PRESSURE DROPS
OF AROUND 8MB OCCURRING IN NORTHEAST NEW MEXICO...WITH BROAD AREA OF
FALLING SURFACE PRESSURES EXTENDING NORTHEAST ALONG DEVELOPING COLD
FRONT. FORECAST AREA ALREADY ON COLD SIDE OF FRONT AND NORTHWEST
WINDS INCREASING. WIND WILL BE A HUGE PLAYER WITH THIS SYSTEM.
SURFACE LOW FORECAST TO DEEPEN TO NEAR 983MB IN SOUTH CENTRAL KANSAS
THIS AFTERNOON. THIS WILL RAPIDLY STEEPEN THE PRESSURE GRADIENT
ACROSS THE LOCAL AREA. FORECAST 0-1KM AND MOS WINDS INCREASE INTO
HIGH END ADVISORY CRITERIA AS EARLY AS 18Z THIS AFTERNOON...AND DO
NOT LET UP UNTIL LATE MONDAY AFTERNOON. PRECIPITATION EXPECTED TO
DEVELOP FROM SOUTHEAST COLORADO LATER THIS MORNING AND ACROSS THE
FORECAST AREA. FORECAST POINT SOUNDINGS SHOW A BRIEF PERIOD OF LIGHT
SNOW IN THE WEST...WITH RAIN/SNOW FURTHER EAST CHANGING TO ALL SNOW
IN THE AFTERNOON. SNOW WILL CONTINUE IN EASTERN AREAS THROUGH THE
NIGHT...HEAVY AT TIMES...AS 700MB FRONTOGENESIS AXIS SETS UP NEAR
COLORADO STATE LINE AND MOVES VERY LITTLE. IN FACT MODELS SHOW IT
SLOWLY MIGRATING WESTWARD OVERNIGHT...AND WITH IT THE SNOW.
HIGHLIGHTS BASED PRIMARILY ON 24-36 HOURS OF STRONG WINDS AND AREAS
OF SNOW/BLOWING SNOW. EXACTLY HOW FAR WEST THE SNOW WILL REACH WAS A
MAJOR FORECAST CHALLENGE. GIVEN THE MAGNITUDE OF THE WIND...IT WONT
TAKE MUCH SNOW TO REACH BLIZZARD CRITERIA. THIS SEEMED MOST LIKELY
TO OCCUR IN THE EASTERN HALF OF THE AREA TONIGHT AND MONDAY. FURTHER
WEST...WAS NOT ENOUGH CONFIDENCE THAT SNOW RESULTING IN 1/4 MILE
VISIBILITY WOULD FALL TO ISSUE A BLIZZARD WATCH. HOWEVER...IT WILL
BE VERY WINDY AND SOME SNOW COULD FALL. THUS WINTER STORM WATCH
SEEMED TO LEAVE THE MOST OPTIONS OPEN FOR FOLLOW UPS BY THE NEXT
SHIFT.
EXTENDED...FLOW PATTERN THROUGH THE EXTENDED CONTINUES TO BE RATHER
ACTIVE. THE BEGINNING OF THE EXTENDED WILL SEE A UPPER LEVEL TROUGH
AND ASSOCIATED COLD FRONT TRAVERSE THE REGION. AT THIS TIME...SEE NO
REASON TO REMOVE POPS AND SLIGHT CHANCE FOR SNOW SHOWERS ON
WEDNESDAY. TEMPS LOOK RATHER COOL...WEDNESDAY NIGHT AS HIGH PRESSURE
AND COLD AIR FILTERS IN FROM THE NORTH. AS THIS SYSTEM EXITS TO THE
EAST...RIDGING QUICKLY BUILDS IN BEHIND IT THANKS IN PART TO THE
DIGGING VORTEX OFF THE PACIFIC NORTHWEST. DESPITE THE CLEARING SKIES
AND DEVELOPING SOUTHWEST FLOW...TEMPERATURES WILL REMAIN RATHER
CHILLY FOR THURSDAY AS 850 TEMPS REMAIN IN THE SINGLE DIGITS OR
BELOW ZERO. BY FRIDAY...HEIGHTS BEGIN TO RISE AND SOUTHERLY FLOW
KICKS IN ALLOWING FOR A BRIEF WARMING TREND INTO SATURDAY. ON SUNDAY
A FRONTAL BOUNDARY WILL PUSH IN FROM THE NORTHWEST ALLOWING FOR
ANOTHER COOL DOWN.
ALL IN ALL...STAYED THE COURSE WITH ON GOING FORECAST AND ONLY MADE
MINOR CHANGES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...SNOW AND BLOWING SNOW ADVISORY FROM 11 AM MST /NOON CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR KSZ001-
KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-KSZ027-
KSZ028-KSZ029-KSZ041-KSZ042.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH MONDAY AFTERNOON
FOR KSZ001-KSZ013-KSZ027-KSZ041-KSZ042.
BLIZZARD WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
KSZ002-KSZ003-KSZ004-KSZ014-KSZ015-KSZ016-KSZ028-KSZ029.
NE...SNOW AND BLOWING SNOW ADVISORY FROM 11 AM MST /NOON CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR NEZ079-
NEZ080-NEZ081.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH MONDAY AFTERNOON
FOR NEZ079.
BLIZZARD WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
NEZ080-NEZ081.
CO...SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON FOR COZ090-COZ091-COZ092.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH MONDAY AFTERNOON
FOR COZ090-COZ091-COZ092.
&&
JDK/MBMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 535 AM MST SUN NOV 27 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 635 AM CST SUN NOV 27 2005 /535 AM MST SUN NOV 27 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL BRING VERY WINDY CONDITIONS AND SNOW TO THE TRI STATE AREA. RAIN AND SNOW THIS MORNING WILL CHANGE OVER TO ALL SNOW BY THE AFTERNOON...AND CONTINUE THROUGH THE NIGHT. NORTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 30 TO 40 MPH WITH GUSTS TO 55 MPH. THE WINDS WILL CONTINUE TO HOWL THROUGH THE NIGHT. THE LIGHT SNOW THIS AFTERNOON WILL COMBINE WITH THE STRONG WINDS TO PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. TONIGHT...SNOW WILL BECOME HEAVIER EAST OF THE COLORADO STATE LINE...WITH BLIZZARD CONDITIONS POSSIBLE IN SOME AREAS. TRAVEL WILL BECOME TREACHEROUS ACROSS PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. TOTAL SNOW ACCUMULATIONS BY MONDAY MORNING OF 3 TO 6 INCHES WILL BE FOUND EAST OF A BENKELMAN NEBRASKA TO COLBY TO RUSSELL SPRINGS KANSAS LINE...WITH 1 TO 3 INCHES WEST OF THAT LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...LIGHT SNOW WILL CONTINUE TO WRAPAROUND THE STORM SYSTEM AND INTO THE TRI STATE AREA...MAINLY NORTH OF INTERSTATE 70. ADDITIONAL ACCUMULATIONS OF UP TO AN INCH WILL BE POSSIBLE. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL CREATE AREAS OF BLOWING SNOW AND THE THREAT OF WHITE OUT CONDITIONS IN AREAS THAT RECEIVE HEAVY SNOW SUNDAY NIGHT. ON WEDNESDAY A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH. THE FRONT MAY ALLOW FOR A BRIEF PERIOD OF LIGHT SNOW SHOWERS. NO SNOW ACCUMULATION IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT. JDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM BLIZZARD STRATTON 39.30N 102.60W
11/27/2005 KIT CARSON CO TRAINED SPOTTER
VISIBILITIES LESS THAN 1/4. 3 INCHES OF SNOW ON GROUND.
HIGHWAYS CLOSED FROM LIMON EAST. SUSTAINED 30 MPH WINDS.
COOP OBSERVER REPORTED 25 CAR PILE UP IN FLAGLER CO ON
INTERSTATE 70. INJURIES REPORTED.
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1211 PM MST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM NON-TSTM WND GST FLAGLER 39.29N 103.07W
11/27/2005 0 MPH KIT CARSON CO TRAINED SPOTTER
SUSTAINED WINDS 35-45 MPH GUST 58 MPH. VISIBILITIES 1 TO
1 1/2 MILES. 1/2 SNOW ON GROUND LIGHT SNOW. SNOW PACKED
ICY ROADS.
&&
BOYDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM NON-TSTM WND GST FLAGLER 39.29N 103.07W
11/27/2005 58 MPH KIT CARSON CO TRAINED SPOTTER
SUSTAINED WINDS 35-45 MPH GUST 58 MPH. VISIBILITIES 1 TO
1 1/2 MILES. 1/2 SNOW ON GROUND LIGHT SNOW. SNOW PACKED
ICY ROADS.
&&
BOYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM BLIZZARD 12 S ARAPAHOE 38.68N 102.17W
11/27/2005 CHEYENNE CO TRAINED SPOTTER
ESTIMATED 45 TO 50 MPH WINDS WITH LIGHT SNOW STARTING TO
ACCUMULATE
&&
BOYDThe national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481631, 5481632, 5481633.